Gateway Expert Discusses Robitussin DM Abuse or “Robo-Tripping”

gateway foundation clinical director, mindfulness trainingAsk the Expert:

Dr. Phil Welches
Clinical Director, Gateway Foundation

Question:

How can you help someone who is abusing Robitussin DM in liquid and pill forms?

Answer:

Abuse of Robitussin DM is not rare, especially among teenagers but also some younger adults.  It’s sometimes called “Robo-tripping.”  The “D” in the “DM” refers to dextromethorphan (a cough suppressant), and that’s what causes the “high.” Robitussin DM is available over-the-counter and it’s not very expensive.  That, along with the effects users seek, make this a high potential drug for abuse.

The effects of Robitussin DM vary a little from person to person, but commonly they include altered time perception and visual hallucinations. Signs of abuse include: anxiety, excitability, slurred speech, sweating and obvious altered perception of reality in speech content and response. For some, the effects can include relaxation or drowsiness.

Finally, as to your question, what can be done to help someone stop abusing Robitussin DM? This will depend on the person. Since the drug is over-the-counter, some mistakenly believe that it is harmless. Some individuals, when they learn the risks, are motivated to stop using it. For others, even ones who are motivated to stop, actually quitting can be a struggle.

There can be serious side effects when one uses more than the suggested amount and even for some who use the suggested amount of Robitussin DM. These side effects can include: difficulty breathing, allergic reactions (sometimes with swelling of the face, lips, tongue or throat), dizziness (which can be severe), anxiety/restlessness, confusion and shallow breathing.

If the person has been using high doses fairly regularly, there can be withdrawal symptoms, much like from narcotic drugs, and these can include: restlessness, insomnia, muscle and bone aches, diarrhea and vomiting.  If the person’s addiction is severe, then the withdrawal process may need to be medically monitored as, in some cases, it can be life threatening.

From your question, I don’t know the extent of this person’s Robitussin DM use pattern: how much, how frequently and how long? If learning the risks isn’t enough to cease abuse, I recommend that you encourage him/her to be evaluated as to the most effective kind of treatment, such as outpatient drug treatment, residential substance abuse treatment or hospitalization with medical monitoring.

This person can get a free and confidential assessment at a Gateway Foundation Treatment Center by calling us at 877-505-4673. Thanks for your question and your concern for this individual.

Have a Question? Ask the Expert.

Visit RecoverGateway.org/Alumni and click on “Ask the Expert.” Fill out the short online form and your question will be submitted to one of our staff experts. If we choose your question you may see it answered on our blog.

About Gateway Foundation Alcohol & Drug Treatment Centers
Every year Gateway Foundation Alcohol & Drug Treatment helps thousands of adults and teens get their life back on track and gives renewed hope to those who care about them. With 50 years of treatment experience, our specialists take the time to understand of the specific needs of each individual. We then develop a customized treatment plan with recommendations for the most appropriate care based on an individual's substance abuse and mental health history. As the largest provider of alcohol and drug abuse treatment in Illinois, Gateway has 11 treatment centers throughout the state. Gateway outpatient and residential substance abuse treatment programs are not one-size fits all, but unique treatment plans that give an individual the highest chance for a successful outcome. With insurance acceptance and a track record of success, Gateway Treatment Centers help thousands of individual’s successfully complete treatment each year, and find the hope they need to live again.

Comments are closed.

%d bloggers like this: